Alert archive / North Dakota / Wind Advisories in 2009

Wind Advisory 3, NWS Bismarck, ND

January 28, 20094 counties in North Dakota

NWS Bismarck, ND issued this wind advisory at Jan 28, 2009, 3:16 AM MST for 4 counties in North Dakota. It took effect at Jan 28, 2009, 11:00 AM MST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Jan 28, 2009, 3:16 AM MST (10:16 UTC)
In effect from
Jan 28, 2009, 11:00 AM MST
Expired
Jan 28, 2009, 5:00 PM MST
In force
6 hr
Issued by
NWS Bismarck, ND

Counties Adams County, ND, Bowman County, ND, Hettinger County, ND, Slope County, ND

The radar

The Bismarck radar (KBIS), 180 km from the middle of the area, began a volume at 10:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 10.3 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2009-01-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2009-01-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 163 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1360 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
163 m²/s²
0-3 km storm-relative helicity
251 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KBIS 281016
NPWBIS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
416 AM CST WED JAN 28 2009

...WIND ADVISORY THIS AFTERNOON FAR SOUTHWESTERN NORTH DAKOTA...

.A STRONG LOW PRESSURE SYSTEM OVER NORTHERN LAKE WINNIPEG EARLY
THIS MORNING WILL MOVE SOUTHEAST INTO MINNESOTA THIS EVENING. A
WARM FRONT EXTENDING FROM THIS LOW WAS OVER CENTRAL NORTH DAKOTA
THIS MORNING AND WILL MOVE EAST ACROSS THE STATE. WEST WINDS OF 15
TO 30 MPH BEHIND THIS WARM FRONT WILL BECOME NORTHWEST AT 25 TO 35
MPH THIS AFTERNOON BEHIND A COLD FRONT...WHICH WILL SWEEP ACROSS
THE STATE.

STRONG NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS OVER 40 MPH CAN
BE EXPECTED OVER FAR SOUTHWESTERN NORTH DAKOTA THIS AFTERNOON.
BOWMAN AND HETTINGER...AS WELL AS AMIDON...NEW ENGLAND...AND MOTT
ARE IN THE WIND ADVISORY THIS AFTERNOON.

NORTHWEST WINDS WILL DECREASE TO 15 TO 25 MPH THIS EVENING...AND
10 TO 20 MPH AFTER MIDNIGHT.

NDZ040-041-043-044-281830-
/O.NEW.KBIS.WI.Y.0003.090128T1800Z-090129T0000Z/
SLOPE-HETTINGER-BOWMAN-ADAMS-
INCLUDING THE CITIES OF...MARMARTH...MOTT...BOWMAN...HETTINGER
316 AM MST WED JAN 28 2009

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 5 PM MST
THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 5 PM MST
THIS AFTERNOON. 

WEST WINDS OF 15 TO 30 MPH THIS MORNING WILL BECOME NORTHWEST 25
TO 35 MPH WITH GUSTS OVER 40 MPH THIS AFTERNOON. NORTHWEST WINDS
WILL DECREASE TO 15 TO 25 MPH THIS EVENING...AND 10 TO 20 MPH
AFTER MIDNIGHT.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$

JV
2 follow-up statements
000 
WWUS73 KBIS 281600
NPWBIS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
1000 AM CST WED JAN 28 2009

...WIND ADVISORY THIS AFTERNOON FAR SOUTHWESTERN NORTH DAKOTA...

.A STRONG LOW PRESSURE SYSTEM OVER NORTHERN LAKE WINNIPEG EARLY
THIS MORNING WILL MOVE SOUTHEAST INTO MINNESOTA THIS EVENING. WEST
WINDS OF 15 TO 30 MPH ACROSS SOUTHWESTERN NORTH DAKOTA ARE
FORECAST TO BECOME NORTHWEST AT 25 TO 35 MPH WITH GUSTS TO 40 MPH
THIS AFTERNOON BEHIND A TRAILING COLD FRONT...WHICH WILL SWEEP
ACROSS THE STATE.

NORTHWEST WINDS WILL DECREASE TO 15 TO 25 MPH THIS EVENING...AND
10 TO 20 MPH AFTER MIDNIGHT.

NDZ040-041-043-044-290000-
/O.CON.KBIS.WI.Y.0003.090128T1800Z-090129T0000Z/
SLOPE-HETTINGER-BOWMAN-ADAMS-
INCLUDING THE CITIES OF...MARMARTH...MOTT...BOWMAN...HETTINGER
900 AM MST WED JAN 28 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON. 

WEST WINDS OF 15 TO 30 MPH THIS MORNING WILL BECOME NORTHWEST
25 TO 35 MPH WITH GUSTS OVER 40 MPH THIS AFTERNOON. NORTHWEST
WINDS WILL DECREASE TO 15 TO 25 MPH THIS EVENING.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$

SCHECK
000 
WWUS73 KBIS 282120
NPWBIS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
320 PM CST WED JAN 28 2009

...WIND ADVISORY CONTINUES THIS AFTERNOON FAR SOUTHWESTERN NORTH
DAKOTA...

.A COLD FRONT IS PUSHING INTO SOUTHWESTERN NORTH DAKOTA THIS
AFTERNOON...PRODUCING STRONG WEST TO NORTHWEST WINDS OF 20 TO 
35 MPH. THE NORTHWEST WINDS WILL GRADUALLY DECREASE THIS EVENING
BETWEEN 15 AND 25 MPH...AND 10 TO 20 MPH AFTER MIDNIGHT. MOTORISTS
ARE URGED TO DRIVE WITH EXTRA CAUTION...ESPECIALLY FOR HIGH
PROFILE VEHICLES.

NDZ040-041-043-044-290000-
/O.CON.KBIS.WI.Y.0003.000000T0000Z-090129T0000Z/
SLOPE-HETTINGER-BOWMAN-ADAMS-
INCLUDING THE CITIES OF...MARMARTH...MOTT...BOWMAN...HETTINGER
220 PM MST WED JAN 28 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON. 

WEST TO NORTHWEST WINDS OF 20 TO 35 MPH WILL SUBSIDE TO 15 AND 25
MPH THIS EVENING AND THEN 10 TO 20 MPH AFTER MIDNIGHT.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$

KS

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at Jan 27, 7:52 PM MST, 7 hours 24 minutes earlier.

Area forecast discussion, Jan 27, 7:52 PM MST, 7 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
852 PM CST TUE JAN 27 2009

.UPDATE...THE SURFACE LOW IS CURRENTLY OVER CENTRAL SASKATCHEWAN
WITH A TROUGH SOUTH INTO THE WESTERN DAKOTAS. WINDS ACROSS WESTERN
AND CENTRAL ND ARE GENERALLY SOUTHWEST...EXCEPT FROM THE SOUTH IN
THE SOUTHEAST COUNTIES. INCREASING CLOUDINESS AND WARM ADVECTION
HAS PUSHED TEMPS UP IN THE WEST. IN THE JAMESTOWN AREA TEMPS HAVE
DROPPED TO AROUND 2 BELOW...BUT SHOULDNT FALL MUCH MORE AS CLOUDS
WILL INCREASE AND WINDS WILL GRADUALLY TURN SOUTHWEST ENDING
RADIATIONAL COOLING AND BEGINNING WARM ADVECTION ALOFT. TEMPS WILL
COOL IN THE WEST BUT SHOULDNT FALL MORE THAN 10 TO 15 DEGREES.
LOCAL RADARS ARE PICKING UP WEAK RETURNS...BUT HAVENT HAD ANY
PRECIP REPORTS. WILL KEEP A CHANCE OF PRECIP IN THE FORECAST.

&&

.PREV DISCUSSION... /ISSUED 300 PM CST TUE JAN 27 2009/

SYNOPSIS...

MODELS/ENSEMBLES ARE BACK IN LINE WITH THE IDEA THAT A POLAR VORTEX
OVER THE NORTHWEST TERRITORY SPLITS INTO TWO NEGATIVE HEIGHT
ANOMALIES. ONE LOW THEN MOVES OVER NORTHWEST ALASKA AND THE OTHER
OVER HUDSON BAY BY SUNDAY. THEREAFTER...PROGRESSIVE FLOW ALONG THE
NORTHERN TIER IN THE SHORT RANGE LOOKS TO EVOLVE INTO A WEAK
POSITIVE PACIFIC NORTH AMERICAN PATTERN WITH EASTERN PACIFIC
BLOCKING.

SHORT TERM...TUESDAY THROUGH FRIDAY NIGHT...

A SERIES OF THREE SHORTWAVES MOVING OVER NORTH DAKOTA IN THE NEXT
FEW DAYS WILL ADD CONSIDERABLY UNCERTAINTY TO THE FORECAST...MAINLY
BECAUSE OF MARGINAL DYNAMICS AND LITTLE MOISTURE AVAILABILITY. DO
EXPECT LIGHT ACCUMULATIONS...BUT IMAGINE THAT FLURRIES ARE MORE
LIKELY THAN MEASURABLE PRECIPITATION OVER MOST OF THE 12 HOUR
PERIODS IN THE SHORT RANGE. SO...HAVE GONE WITH SCATTERED LIGHT SNOW
AND ADDED SNOW FLURRIES AND BLOWING SNOW AS NEEDED.

USED A BLEND OF CONTINUITY AND THE 12 UTC ECMWF FOR WINDS...WHICH
WAS THE STRONGEST OF THE GUIDANCE. THE REASON FOR GOING STRONG WITH
WINDS IS BECAUSE OF CURRENT OBSERVATIONS IN MONTANA...WHERE CUT BANK
IS GUSTING TO 57 KNOTS AND OTHERS BEHIND THE APPROACHING FRONT ARE
GUSTING OVER 30 KNOTS THIS AFTERNOON.

WHILE BLOWING SNOW IS EXPECTED...WILL WAIT ON ADVISORY DECISION
BECAUSE OF LIMITED ACCUMULATIONS. BASICALLY...WITHOUT PERIODS OF
MODERATE/HEAVY SNOW IT WILL BE DIFFICULT TO LOWER VISIBILITIES TO
BELOW ONE-HALF MILE. RIGHT NOW...AM THINKING THAT WILL BE A VERY
SHORT LEAD-TIME SITUATION BASED ON RADAR RETURNS AND WIND
OBSERVATIONS AT THE TIME.

FOR TEMPERATURES...FINALLY HAVE A REASONABLE CHANCE AT STAYING ABOVE
ZERO FOR A WHILE...SINCE ABOVE PATTERN CHANGE SUPPORTS THE IDEA THAT
OUR PRIMARY AIRMASS WILL BECOME MODIFIED MARITIME POLAR SPILLING
OVER THE BRITISH COLUMBIAN ROCKIES...RATHER THAN THE BITTER COLD
CONTINENTAL POLAR/ARCTIC DROPPING SOUTH OUT OF CENTRAL CANADA. HAVE
ONCE AGAIN REMAINED ON THE COOL SIDE OF WARMING THINGS UP...SIMPLY
BECAUSE OF A MODEL/MOS BIAS THAT WE HAVE OBSERVED THIS YEAR...I.E.
THE WARM AIR ADVECTION IS SLOW TO WASH OUT THE SHALLOW COLD LAYER
WITH SUCH A DEEP SNOW PACK IN PLACE.

LONG TERM...SATURDAY THROUGH TUESDAY NIGHT...

ECMWF COMING IN WITH THE GFS. A COLD FRONTAL PASSAGE WILL TAKE PLACE
DURING THE DAY SATURDAY. STRONG COLD AIR ADVECTION/GUSTY WEST TO
NORTHWEST WINDS (20-35 MPH) DEVELOP SATURDAY AND CONTINUE THROUGH
SUNDAY. THE UPPER AIR TROUGH SCOOTS THROUGH SUNDAY AFTERNOON/EVENING
PRODUCING A SLIGHT CHC OF SNOW OVER THE CWA. THE PERSISTENT WEST
COAST RIDGE TRANSLATES EAST INTO THE FOUR CORNERS BY MIDWEEK. THIS
PATTERN WILL BE SIMILAR TO THE SITUATION THAT WE HAD A FEW WEEKS
AGO...WHERE WE REMAIN IN A NORTHWEST FLOW ALOFT WITH A SLOW WARMING
TREND AS WE REMAIN ON THE EAST SIDE/COOLER SIDE OF THE RIDGE AXIS AT
LEAST THROUGH TUESDAY NIGHT. APPEARS A GOOD COMPROMISE WOULD BE HIGHS
MOSTLY IN THE 20S MONDAY...THEN 30S TUESDAY...AND TOPPING OFF IN THE
UPPER 30S AND 40S BY WEDNESDAY. DRY WEATHER EXPECTED MONDAY THROUGH
TUESDAY NIGHT.

AVIATION...

A WARM FRONT WILL MOVE THROUGH EARLY TONIGHT FOLLOWED BY
A COLD FRONT ADVANCING THROUGH JUST PRIOR TO DAYBREAK TUESDAY. THE
RESULT...CLOUDS WILL LOWER AND THICKEN THIS EVENING WITH A PERIOD OF
LIGHT SNOW OR FLURRIES DEVELOPING NEAR 06Z WESTERN AERODROMES AND
BETWEEN 06Z AND 12Z CENTRAL AND EASTERN AERODROMES. EXPECT THE SNOW
THREAT THROUGH 18Z WEDNESDAY. WILL CONTINUE WITH VFR CONDITIONS
THROUGH AT LEAST 04Z...THEN CEILINGS WILL DROP INTO THE MVFR
CATEGORY THEREAFTER AND WILL REMAIN THERE THROUGH MOST OF THE DAY
WEDNESDAY. WEST TO NORTHWEST WINDS OF 20 TO 35 MPH WILL DEVELOP
WEDNESDAY MORNING CREATING AREAS OF BLOWING SNOW. WOULD EXPECT SOME
REDUCTION IN VISIBILITIES INTO THE 3 TO 5 MILE RANGE AT TIMES.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

99/99
Hazardous weather outlook, Jan 27, 4:31 AM MST, 22 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
531 AM CST TUE JAN 27 2009

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-281130-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
531 AM CST TUE JAN 27 2009 /431 AM MST TUE JAN 27 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WINDY WITH A CHANCE OF LIGHT SNOW AND AREAS OF BLOWING AND
DRIFTING SNOW WEDNESDAY AND WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

JV

Nearby

Wind Advisories in North Dakota, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.